Arizona, 2019Flash Flood in Arizona, August 3, 2019
August 3, 2019 · NWS PSR · 1 event in 1 county or zone
Monsoon thunderstorms developed to the east of central Phoenix during the afternoon hours on August 3rd and some of them generated locally heavy rains with peak rain rates in excess of 1 inch per hour. The intense rainfall led to an episode of flash flooding across the Woodbury burn scar located to the east of Apache Junction and to the south of Lake Roosevelt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon thunderstorms developed to the east of central Phoenix during the afternoon hours on August 3rd and some of them generated locally heavy rains with peak rain rates in excess of 1 inch per hour. The intense rainfall led to an episode of flash flooding across the Woodbury burn scar located to the east of Apache Junction and to the south of Lake Roosevelt. According to a report from the public, at 1400MST very high water flow was reported in Campaign Creek; the flow originated within the Woodbury burn scar and impacted several low water crossings along j-b road. One inch of rain was recorded at the Reevis Mountain School. Fortunately there were no injuries reported. A Flash Flood Warning was issued for the area at 1255MST and was in effect at the time of the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 11:14 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 3, 11:14 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1114 AM MST Sat Aug 3 2019
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Isolated storms will persist across the higher terrain of Gila
County today. Otherwise, a warming and drying trend can be expected
through Monday as the Monsoon High meanders across the Desert
Southwest. Main impact will be excessive heat the next few
days before temperature return to normal Wednesday. Richer moisture
will also return by the middle of next week along with the chance of
thunderstorms, particularly east of Phoenix.
&&
.DISCUSSION...
Anticyclonic flow predominates across the Desert Southwest with the
Monsoon High presently centered in its climatological mean position
across western New Mexico. Latest operational models remain in good
agreement, depicting the high meandering over the next several days.
In terms of sensible weather, this will result in a warming and
drying trend through early next week.
High temperatures the next few days will likely not reach daily
records, however height anomalies exceeding the 90th percentile
will translate into areas of excessive heat. Due to the
recent poor performance in the National Blend, the forecast was
instead derived using the 80th percentile of a multi-model ensemble.
This equates to high temperatures in Phoenix above the 110 degree
mark with low temperatures likely not falling below 90 degrees
through at least Monday. Thereafter, temperatures will return to near
normal values by Wednesday.
Residual low-level moisture will be sufficient for isolated storms
this afternoon. CAMs generally suggest convection will remain
confined to the higher terrain east of Phoenix including eastern Gila
County and across southeastern Arizona. However, latest HREF
indicates mean MUCAPEs > 500 J/kg and there is a non-zero
probability (less than 10 percent) that colliding outflow
boundaries could initiate isolated convection across the Valley.
With the Monsoon High drifting into eastern Arizona Sunday and
Monday, low-level mixing ratios will continue to decline. Steering
flow will also be quite light and not favorable for much convection.
Ensembles suggest that PWATs will increase again by Tuesday/Wednesday
as the ridge drifts eastward. Weak steering flow will generally
remain unfavorable for widespread storms across the lower deserts,
however overall moisture will be sufficient for at least isolated
activity each day beginning Wednesday.
&&
.AVIATION...Updated at 1810 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Expect light to moderate winds to favor common diurnal directions
during the period. Storm chances are slight and not expected to
affect the terminals this evening, although they can not be
completely ruled out. There is a slight chance for an outflow to
move into the greater Phoenix area this evening but the
probability is low. Skies will be partly to occasionally mostly
cloudy with FEW-SCT mid level clouds near 10-18kft and SCT-BKN
thin cirrus.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will follow familiar warm season diurnal patterns along with
periods of light and variable conditions. Winds will also favor
the south to southwest at KBLH and light and variable at KIPL
before switching to the west beginning this evening with some
evening gusts near or above 20kt. Skies will partly to
occasionally partly cloudy with FEW-SCT mid clouds near 15kft and
SCT-BKN cirrus through this evening with decreasing clouds
beginning late tonight.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday:
Isolated to scattered showers and thunderstorms will continue over
the higher terrain of south-central Arizona each day. There is some
uncertainty on which day will be more active and allow
thunderstorms to make it into the lower deserts, however Wednesday
and Thursday could potentially be more favorable. High temperatures
will start out several degrees above seasonal norms on Monday
including over hotter western deserts into far SE CA with the hotter
readings in excess of 110 degrees. A cooling trend with closer to
normal max Ts is expected by Wednesday through the second half of
the week. On Monday, minimum RH values will be on the low side
ranging from around 10 percent over the deserts of far southeast
California to the mid teens in south central Arizona. Humidity will
gradually increase during the week and by Wednesday minimum RH
values will climb to between 20 and 30 percent over the southwest
and central Arizona deserts. Winds each day will generally be on the
light side, with typical afternoon and early evening gustiness
favoring the south over the western deserts and the southwest into
the south-central deserts.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Monday for AZZ531-532-534-
536-537-540>544-546-548-550-551-556.
Excessive Heat Warning from 10 AM Sunday to 8 PM MST Monday for
AZZ538-539.
CA...Excessive Heat Warning until 8 PM PDT Monday for CAZ566>568-570.
&&
DISCUSSION...Hirsch
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle/Hernandez/CBIn the hours before
Special weather statement, Aug 3, 12:28 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1228 PM MST Sat Aug 3 2019
AZZ547-556-558-032015-
Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1228 PM MST Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 115 PM MST...
At 1228 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Apache Lake, or 12 miles south of Roosevelt,
moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Apache Lake and Tonto National Monument.
This includes AZ Route 188 between mile markers 236 and 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3364 11104 3354 11098 3341 11096 3339 11120
3349 11127 3361 11127 3363 11125 3366 11115
TIME...MOT...LOC 1928Z 264DEG 7KT 3350 11111
JSFlash Flood, Maricopa
- When
- August 3, 12:55 PM MST to 4:45 PM MST
- Where
- Maricopa County, 23.19 mi ESE of Tortilla Flat
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.453, -110.988
Scattered monsoon thunderstorms developed during the afternoon across higher terrain locations east of Phoenix, and east of Apache Junction. Some of the storms produced locally heavy rains with peak rain rates in excess of one inch per hour. The heavy rain led to an episode of flash flooding across the Woodbury burn scar. At 1400MST, there was a report from the public of a high water flow event within Campaign Creek; the heavy flow originated within the burn scar. The flash flooding impacted several low water crossings along J-B Road. One inch of water was measured at the Reevis Mountain School, located within the burn scar. There were no reports of accidents or injuries fortunately. A Flash Flood Warning was in effect at the time of the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, August 3, 2019$82,000 · 2 in hail · 11 events
- Hail and Damaging Winds in New York, August 3, 2019$10,000 · 1 in hail · 21 events
- Flash Flood and Hail in New Mexico, August 3, 20192 injured · 0.75 in hail · 3 events
- Debris Flows in Colorado, August 3 to 4, 2019$15,000 · 2 events
- Flood in South Dakota, August 3, 2019$15,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 3, 2019$9,000 · 1.25 in hail · 9 events
- Damaging Winds and Lightning Strike in Connecticut, August 3, 2019$10,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Wyoming, August 3, 20191.75 in hail · 5 events
- Damaging Winds in Oklahoma, August 3, 2019$11,000 · 61 kt wind · 3 events
- Excessive Heat in California, August 3 to 5, 20194 events
- Excessive Heat in California, August 3 to 5, 20194 events
- Flash Flooding in New Jersey, August 3, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839215.